Kansas, 2006

High Wind in Kansas, March 30, 2006

March 30, 2006 · NWS DDC · 5 events in 4 counties and zones

Wind gusts were 58 mph at the Rolla grade school (KSN-TV wx lab), 61 mph at the Johnson City middle school at 1120 CST, 58 mph at the Liberal airport at 1155 and 59 mph at 1215 CST, and 59 mph at the Medicine Lodge airport at 1354 CST.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Wind gusts were 58 mph at the Rolla grade school (KSN-TV wx lab), 61 mph at the Johnson City middle school at 1120 CST, 58 mph at the Liberal airport at 1155 and 59 mph at 1215 CST, and 59 mph at the Medicine Lodge airport at 1354 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 30, 3:00 AM CST, 8 hours 1 minute earlier.

Area forecast discussion, Mar 30, 3:00 AM CST, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CST THU MAR 30 2006

.DISCUSSION...

DAYS 1-2...

THE 00Z UA DATA PROVIDED NO SURPRISES. THUS, NO MAJOR CHANGES WERE
MADE TO THE PREVIOUS FORECAST. UPPER SYSTEM OVER SE NV WILL RAPIDLY
EJECT INTO THE PLAINS TODAY. THE ASSOCIATED COLD FRONT STRETCHED
FROM CENTRAL WY INTO WESTERN NM AT 00Z AND THIS FRONT WILL
RAPIDLY PROGRESS ACROSS THE HIGH PLAINS LATER THIS MORNING. THIS
AIRMASS WILL OF COURSE MODIFY ON ITS JOURNEY DOWNSLOPE. MAXES TODAY
WILL BE THE WARMEST IN THE SE AND COLDEST NEAR THE COLORADO BORDER.
THE BEST CHANCE FOR STORMS WILL BE FROM DDC EASTWARD AS 700MB
COOLING REACHES THE DEEP MOISTURE AND ERODES THE CAPPING INVERSION.
THE NAM IS SLOWER TO BREAK OUT STORMS AND FURTHER EAST COMPARED TO THE
RUC AND GFS. STORMS WILL PROBABLY FIRE ABOUT 15Z OR 16Z AROUND DODGE
AND THEN PROGRESS NE. SOME OF THESE COULD BE SEVERE. AS IS TYPICAL
WITH INTENSE AND PROGRESSIVE SHORTWAVE TROUGHS, THE SFC WINDS WILL
BE MUCH STRONGER THAN THE NAM SUGGESTS. THE RUC HAS UP TO 35 KT SFC
WINDS NEAR DODGE. A WIND ADVISORY WILL BE NEEDED FOR ALL BUT THE FAR
NW PART OF THE FCST AREA.

FINCH

DAYS 3-7...

THE GFS AND ECMWF MODELS CONTINUE TO BE IN DECENT AGREEMENT THROUGH
THIS WEEKEND WITH RESPECT TO THE SHORTWAVE TROUGH MOVING EAST ACROSS
THE CONUS.  LATER IN THE WEEK, THE MODELS DIVERGE A BIT ON THE
TIMING AND DETAILS OF THE MIDWEEK SYSTEM ALTHOUGH THEY APPEAR TO BE
TRENDING TOWARD A MORE SOUTHWARD TRACK OF THE SYSTEM AS ADVERTISED
BY THE GFS.  THE GFS IS SHOWING A CONSIDERABLE AMOUNT OF LOW LEVEL
RH OVER WESTERN KANSAS ON TUESDAY INTO TUESDAY NIGHT. WITH WEAK LIFT
OVER THE REGION DURING THE DAY, COULD BE SOME PRECIPITATION IN THE
FORM OF DRIZZLE BEFORE MORE SIGNIFICANT PRECIP CHANCES DEVELOP
TUESDAY NIGHT AND WEDNESDAY AS THE MAIN WAVE APPROACHES.  FOR NOW
WILL LEAVE THE EXTENDED GRIDS AS IS WITH ONLY SOME MINOR ADJUSTMENTS.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  37  71  42 /  30   0   0   0
GCK  64  34  68  40 /  20   0   0   0
EHA  67  37  70  41 /  20   0   0   0
LBL  71  36  71  42 /  10   0   0   0
HYS  73  38  68  40 /  30   0   0   0
P28  76  41  73  44 /  60   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 4 PM CST THIS AFTERNOON
FOR KSZ030-KSZ031-KSZ045-KSZ046-KSZ063-KSZ064-KSZ065-KSZ066-
KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080-KSZ081-KSZ084-
KSZ085-KSZ086-KSZ087-KSZ088-KSZ089-KSZ090.

FN24/02
Hazardous weather outlook, Mar 30, 4:00 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
400 AM CST THU MAR 30 2006

KSZ061-062-074-075-084-085-311100-
GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS-
400 AM CST (300 AM MST) THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS
AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER WILL EXIST TODAY. SUSTAINED SOUTHWEST TO
WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH, AFTERNOON
RELATIVE HUMIDITIES NEAR 30 PERCENT AND WARM TEMPERATURES WILL
RESULT IN VERY LOW MOISTURE CONTENT IN VEGETATION. ANY FIRES WHICH
START WILL SPREAD QUICKLY AND WILL BE DIFFICULT TO CONTROL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

KSZ030-031-043>046-063>066-076>081-086>090-301100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL-
HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-TREGO-
823 PM CST WED MAR 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS MORNING INTO EARLY THIS AFTERNOON.
SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. BY EARLY AFTERNOON THE STORMS WILL BE EAST OF A LINE FROM
HAYS TO PRATT.

EXTREME FIRE DANGER WILL EXIST TODAY. SUSTAINED SOUTHWEST TO WEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 50 MPH ARE EXPECTED BY MID
TO LATE MORNING. AFTERNOON RELATIVE HUMIDITIES NEAR 30 PERCENT AND
WARM TEMPERATURES WILL RESULT IN VERY LOW MOISTURE CONTENT IN
VEGETATION. ANY FIRES WHICH START WILL SPREAD QUICKLY AND WILL BE
DIFFICULT TO CONTROL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 2 PM.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Morton

When
March 30, 11:01 AM CST
Where
Morton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

The wind gust was reported at the Rolla grade school on a KSN-tv weather lab.

High Wind, Stanton

When
March 30, 11:20 AM CST
Where
Stanton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

The wind gust was reported at the Johnson middle school by a KSN-TV weather lab.

High Wind, Seward

When
March 30, 11:55 AM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

The wind gust was reported at the Liberal airport.

High Wind, Seward

When
March 30, 12:15 PM CST
Where
Seward forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

The wind gust was reported at the Liberal airport.

High Wind, Barber

When
March 30, 1:54 PM CST
Where
Barber forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

The wind gust was reported at the Medicine Lodge airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498205, 5498206, 5498207, 5498208, 5498209.